North Carolina, 2012

Flash Flooding and Damaging Wind in North Carolina, August 19, 2012

August 19, 2012 · NWS RAH · 3 events in 2 counties and zones

A series of shortwave disturbances moving atop a stalled surface with very moist air in placed produced an area of slow moving showers and thunderstorms that evolved into an line segment as it moved east across central North Carolina during the morning hours of the 19th. The slow moving storms resulted in minor flooding and isolated severe thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A series of shortwave disturbances moving atop a stalled surface with very moist air in placed produced an area of slow moving showers and thunderstorms that evolved into an line segment as it moved east across central North Carolina during the morning hours of the 19th. The slow moving storms resulted in minor flooding and isolated severe thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 19, 2:33 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 19, 2:33 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
333 AM EDT SUN AUG 19 2012

.SYNOPSIS...
A WEAK FRONT WILL REMAIN NEARLY STATIONARY OVER THE SOUTHERN AND
EASTERN SECTIONS OF NORTH CAROLINA TODAY AS LOW PRESSURE APPROACHES
FROM THE SOUTHWEST. THE LOW PRESSURE IS EXPECTED TO TRACK ALONG THE
BOUNDARY OVER EASTERN NORTH CAROLINA TONIGHT... THEN OFF THE
MID-ATLANTIC COAST MONDAY. ANOTHER WAVE OF LOW PRESSURE IS FORECAST
TO APPROACH FROM THE SOUTHWEST LATE MONDAY AND MONDAY NIGHT.

&&

.NEAR TERM /TODAY AND TONIGHT/...
AS OF 333 AM SUNDAY...

UPDATE... BASED ON RADAR AND SATELLITE TRENDS... WE WILL SPEED UP
THE TIMING OF THE SHOWERS/STORMS TO MID MORNING IN THE SW-W
PIEDMONT... THEN LATE MORNING AND AFTERNOON ELSEWHERE. NO OTHER
CHANGES.

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND THE MAIN THREAT
TODAY INTO THIS EVENING. QPF OF 0.50 TO 1.5 INCHES THROUGH TONIGHT
(LOCALLY HEAVY RAIN EXPECTED).

THE LATEST RADAR AND SATELLITE DATA INDICATE A COUPLE OF WAVES THAT
WILL AFFECT OUR REGION TODAY. THE FIRST WAS LIFTING NE THROUGH
WESTERN NC AT THE MOMENT. THERE WAS A CLUSTER/BAND OF CONVECTION
MOVING NE THROUGH THE NORTHERN FOOTHILLS AND NORTHWEST PIEDMONT
ASSOCIATED WITH THIS FEATURES. WE CURRENTLY HAVE OUR HIGHEST POP
THERE FOR THE NEXT SEVERAL HOURS. A COUPLE OF THE STORMS HAVE BECOME
STRONG OVER ROWAN/DAVIDSON THIS MORNING WITH 52 DBZ REFLECTIVITY
EXHIBITED UP TO TO 21K FEET. STORM TOPS WERE ON THE ORDER OF 30-35K.
GOOD THING... THESE STORMS WERE DEVELOPING JUST ON THE STABLE/NORTH
SIDE OF THE NEARLY STATIONARY LOW LEVEL BOUNDARY LOCATED OVER
SOUTHERN AND EASTERN NC. THESE STORMS ARE NOT ANTICIPATED TO BECOME
SEVERE AS THEY LIFT NNE ACROSS THE NORTHERN PIEDMONT THROUGH
SUNRISE. LOCALLY HEAVY RAIN CAN BE EXPECTED.

THE SECOND AND MAIN MID-UPPER LEVEL WAVE WAS LOCATED OVER NORTH
GEORGIA AT THE MOMENT. THIS WAVE IS FORECAST TO LIFT NE ACROSS OUR
REGION LATER THIS MORNING AND AFTERNOON. SHOWERS AND SCATTERED
THUNDERSTORMS ARE EXPECTED TO AGAIN SPREAD/DEVELOP NE ACROSS WESTERN
AND PORTIONS OF CENTRAL NC THIS MORNING AS THIS FEATURE APPROACHES.

THE COMBINATION OF THE TWO WAVES OF SHOWERS/STORMS SHOULD STABILIZE
THE AREAS THAT GET THE HEAVY RAIN IN THE W-N PIEDMONT... REINFORCE
THE LOW LEVEL BOUNDARY THAT IS EXPECTED TO LIFT SLOWLY NORTH INTO
THE SE PIEDMONT THIS MORNING... IN RESPONSE TO THE APPROACHING WAVE.

TIMING MAY BE A BIT EARLY FOR PEAK HEATING. NONETHELESS... AT LEAST
SPOTTY HEATING OF THE BOUNDARY LAYER WILL OCCUR ALONG AND SE OF THE
BOUNDARY THIS MORNING INTO THE EARLY AFTERNOON. THIS HEATING WILL
COMBINE WITH THE LOWER 70S DEW POINTS TO PRODUCE AT MLCAPES NEAR
1500 J/KG. IN ADDITION... WINDS ALOFT WILL INCREASE WITH HEIGHT
WHICH WILL ALLOW FOR STORM ORGANIZATION.

THE THUNDERSTORMS THAT FORM NEAR THE BOUNDARY MAY BECOME CAPABLE OF
DAMAGING WET MICROBURSTS AND MAY ALSO EXHIBIT ROTATION DUE TO THE
ENHANCED OW LEVEL SHEAR NEAR THE BOUNDARY. WEAK SUPERCELLS AND EVEN
A BRIEF TORNADO (PER MENTIONED IN EARLIER SHIFTS APPEARS POSSIBLE).

BOTTOM LINE... A COUPLE OF ROUNDS OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY. FIRST IN THE NW THIS MORNING... THEN ACROSS MUCH OF
THE REGION THIS AFTERNOON AND EVENING. AS LOW PRESSURE DEVELOPS OVER
SC THIS MORNING... THEN TRACKS NE ALONG THE BOUNDARY... NUMEROUS
SHOWERS/SCATTERED STORMS NORTH OF THE BOUNDARY WILL ENHANCE THE
BOUNDARY. WE WILL CARRY CATEGORICAL POP W-N PIEDMONT.

TO THE EAST AND SOUTH OF THE PIEDMONT TRIAD REGION... SURFACE
HEATING WITH PARTLY SUNNY SKIES OUT AHEAD OF THE APPROACHING WAVE
LATE IN THE MORNING SHOULD DESTABILIZE THE REGION. NUMEROUS
THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE LEADING EDGE OF THE
MAIN RAIN SHIELD/ALONG THE LOW LEVEL BOUNDARY... THEN OVERSPREAD THE
REGION FROM THE SW LATE MORNING AND AFTERNOON. WE WILL CARRY LIKELY
POP IN THE EAST AND SOUTH.

ISOLATED WET MICROBURSTS AND A BRIEF WEAK TORNADO WILL BE POSSIBLE
WITH THE STORMS IN THE EAST AND SOUTH LATE MORNING AND AFTERNOON.
QPF OF 0.5 TO 1.5 EXPECTED. LOCALLY 2 INCHES WILL BE POSSIBLE. HIGHS
78-86.

WIDESPREAD SHOWERS/STORMS WILL TAPER OFF AS THE WAVE PASSES LATE
TODAY AND TONIGHT. AREAS OF FOG POSSIBLE. LOWS IN THE 60S TO NEAR
70.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
AS OF 300 AM EDT SATURDAY...

ANOTHER MID-UPPER WAVE IS FORECAST TO APPROACH THE REGION LATE
MONDAY INTO MONDAY NIGHT. WE WILL HAVE A LULL IN THE RAIN CHANCES
MONDAY MORNING... THEN INCREASING AGAIN MONDAY AFTERNOON INTO MONDAY
NIGHT. MONDAY AFTERNOON... FORECAST MLCAPES ARE ONLY ON THE ORDER OF
500-1000 J/KG WITH HIGHS 80-85. THIS IS MORE STABLE THAN IN PREVIOUS
RUNS... AND LIKELY DUE TO THE STABILITY AFTER THE PASSAGE OF THE
WAVE TODAY/TONIGHT. WE WILL CARRY PARTLY SUNNY SKIES MONDAY. ONLY A
20-30 PERCENT CHANCE OF SHOWERS/STORMS IN THE AFTERNOON. HIGHS
80-85. A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY NIGHT WITH LOWS
65-70.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 30O AM...

BROAD TROUGH OVER TENNESSEE TUESDAY MORNING WILL REACH THE
APPALACHIANS WEDNESDAY MORNING... THEN ONLY PROGRESS TO THE WESTERN
PIEDMONT BY THURSDAY AFTERNOON. AN EASTWARD MOVING SHORT WAVE NORTH
OF MINNESOTA THURSDAY NIGHT WILL KICK THE TROUGH OVER NORTH CAROLINA
OFFSHORE FRIDAY AFTERNOON AS ANOTHER SHORT WAVE APPROACHES NORTH
CAROLINA SATURDAY.

A STRONGER LOW LEVEL WIND FIELD IN SOUTHEAST NORTH CAROLINA
TUESDAY... EAST OF THE 850 MILLIBAR TROUGH... WILL COUPLE WITH THE
BEST INSTABILITY TO PROVIDE THE BEST RAIN CHANCES SOUTHEAST TUESDAY
AFTERNOON. THIRTY PERCENT NORTHWEST TO 50 PERCENT EAST. POTENTIAL
ENERGY VERTICALLY THIN AND RELATIVELY LOW... FOR A MINIMAL SEVERE
WEATHER THREAT. A THIRD TO ONE HALF INCH RAINFALL EAST TAPERING TO
LESS THAN ONE TEN INCH NORTHWEST.

THE 850 MILLIBAR WEAKENS AND LIFTS NORTHEAST TUESDAY NIGHT... AND
CONVECTION SHOULD DIMINISH TOWARD MIDNIGHT... ENDING WELL BEFORE
DAWN. THE NORTHWEST PIEDMONT DRYS BEHIND THE 850 MILLIBAR TROUGH...
WHICH ALTHOUGH WEAKER THAN WEDNESDAY... SHOULD STILL BE A MINOR
FOCUS FOR CONVECTION IN THE EAST. DUE TO MINIMAL POTENTIAL ENERGY
ALOFT... WILL LEAVE THURSDAY AFTERNOON RAIN CHANCES AT SLIGHT...
THOUGH SLIGHTLY FAVORING THE SOUTHEAST.

THE WIND FIELD BELOW 15000 FEET BECOMES QUITE WEAK FOR FRIDAY AND
SATURDAY AS BROAD MID LEVEL HIGH PRESSURE SETTLES OVER THE
SOUTHEASTERN UNITED STATES. RAIN CHANCES SLIGHT OR LESS... CONFINED
TO THE AFTERNOON AND EARLY EVENING.

AFTERNOON TEMPERATURES WILL SHOW A WEAK WARMING TREND AS RAIN
CHANCES DIMINISH THROUGH THE FORECAST PERIOD. HIGH TEMPERATURES IN
THE LOWER 80S TUESDAY... OTHERWISE MID 80S. LOW TEMPERATURES IN THE
LOW TO MID 60S.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
AS OF 200 AM SUNDAY...

GENERALLY VFR CIGS/VSBYS FORECAST OUTSIDE THE KINT/KGSO REGION
THROUGH NEAR 12Z TODAY... WITH IFR/LIFR CIGS DEVELOPING TOWARD
DAYBREAK. MVFR TO IFR CIGS/VSBYS WITH THUNDERSTORMS OVER THE
KINT/KGSO AREAS 07Z-09Z... THEN LOW STRATUS DEVELOPING.

LOW STRATUS EXPECTED TO LIFT TO MVFR TO VFR CIGS BY 16Z-18Z... WITH
SCATTERED TO NUMEROUS SHOWERS AND STORMS THIS AFTERNOON AND EARLY
EVENING.

LIFR TO IFR CIGS WITH MVFR TO IFR VSBYS TONIGHT. IMPROVING TO MVFR
CIGS BY NOON MONDAY.

OUTLOOK... AT THIS TIME...THE UPPER LEVEL TROUGH RESPONSIBLE FOR THE
UNSETTLED WEATHER PATTERN IS EXPECTED TO LIFT NWD TUESDAY-THURSDAY.
THIS SUGGESTS A GRADUAL IMPROVEMENT (IE FEWER SHOWERS AND T-STORMS)
DURING THE LATER HALF OF THE FORECAST PERIOD.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT
SHORT TERM...BADGETT
AVIATION...BADGETT
Hazardous weather outlook, Aug 19, 3:14 AM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
414 AM EDT SUN AUG 19 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-200815-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
414 AM EDT SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS... WITH DAMAGING WIND THE PRIMARY
THREAT... WILL BE POSSIBLE THROUGH THIS EVENING. THE MAIN AREA OF
CONCERN WILL BE OVER SOUTHERN AND EASTERN NORTH CAROLINA... ALONG
AND EAST OF A NEARLY STATIONARY FRONT. SHOWERS AND SCATTERED
THUNDERSTORMS WILL OVERSPREAD THE REGION FROM THE SOUTHWEST THIS
MORNING... AND CONTINUE INTO THE AFTERNOON AND EARLY EVENING.
STORMS THAT FORM ALONG AND EAST OF THE STATIONARY FRONT MAY
PRODUCE STRONG WINDS... WITH ISOLATED DAMAGING WIND GUSTS
POSSIBLE. IN ADDITION... 1 TO LOCALLY 2 INCHES OF RAIN IS EXPECTED
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS SHOULD
STAY TUNED AND REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER
SERVICE... INCLUDING FLOODING.

BADGETT

In the hours before

Special weather statement, Aug 19, 3:26 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
426 AM EDT SUN AUG 19 2012

NCZ007>010-021>026-038>041-191045-
ALAMANCE-CHATHAM-DAVIDSON-DURHAM-FORSYTH-FRANKLIN-GRANVILLE-GUILFORD-
ORANGE-PERSON-RANDOLPH-VANCE-WAKE-WARREN-
426 AM EDT SUN AUG 19 2012

...THUNDERSTORMS WITH VERY HEAVY RAIN OVER PORTIONS OF THE NORTHWEST
AND NORTHEAST PIEDMONT...

AT 424 AM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY
HEAVY RAIN EXTENDING FROM THE GREENSBORO AIRPORT TO ASHEBORO... EAST
THROUGH BURLINGTON AND HAW RIVER... MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GREENSBORO...
RANDLEMAN... CLIMAX... ELON... BURLINGTON... HILLSBOROUGH...
ROXBORO. THIS WILL INCLUDE MUCH OF NORTHERN RANDOLPH... GUILFORD...
ALAMANCE... NORTHERN ORANGE... AND PERSON COUNTIES.

IN ADDITION... SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING OVER
WESTERN WAKE COUNTY.. MOVING NORTH AT 25 MPH. THESE STORMS MAY
AFFECT THE RDU AIRPORT AND DURHAM.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3654 7789 3630 7794 3582 7825 3557 7865
      3558 7892 3555 7903 3563 7912 3554 7926
      3551 8005 3623 8015 3627 8003 3625 7916
      3652 7914 3655 7903
TIME...MOT...LOC 0821Z 232DEG 30KT 3613 7927

BADGETT

The radar

The Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 09:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Guilford

When
August 19, 4:00 AM EST to 6:00 AM EST
Where
Guilford County, 1.49 mi SSE of Terra Cotta to 1.34 mi NNE of Hill Top
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.050, -79.840

Flood waters from South Buffalo Creek flooded Latham Road near Wendover Avenue. The intersections of Beckford Drive and Fairfax Road were also blocked off from traffic.

Thunderstorm Wind, Halifax

When
August 19, 9:11 AM EST
Where
Halifax County, 2.35 mi SSE of Enfield Dunroamin Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.140, -77.600

Trees and power-lines were blown near the intersection of 13 Bridges Roand and Douglas Hill Farm Road.

Flash Flood, Halifax

When
August 19, 9:36 AM EST to 12:30 PM EST
Where
Halifax County, 1.49 mi NNW of Halifax Co Arpt to 1.49 mi N of Halifax Co Arpt
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.450, -77.710

High water was reported on several roads in Roanoke Rapids, including 12th Street, NC Highway 158 and on the Julian R. Allsbrook Highway. High water was also reported on Weavers Chapel Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408838, 408839, 408840.